Indiana, 2025

Hail in Indiana, March 30, 2025

March 30, 2025 · NWS PAH · 3 events in 3 counties and zones

In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the lower Ohio Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the lower Ohio Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event. As the cold front approached, numerous thunderstorms moved eastward across southwest Indiana in the early evening. Some of the storms produced large hail, with nickel to quarter size hail reported from near Poseyville to just north of the Evansville Regional Airport (KEVV) to near Boonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:15 AM CST, 5 hours 40 minutes earlier. Its key messages:

  • A major severe storm outbreak remains expected later this afternoon through evening. Large hail, damaging winds, and tornadoes will all be possible.
  • Thunderstorms return to the forecast Wednesday through Saturday. Severe storms remain possible Wednesday into Wednesday night and flooding is increasingly likely in the days following due to multiple rounds of heavy rainfall.
Area forecast discussion, Mar 30, 11:15 AM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1215 PM CDT Sun Mar 30 2025

.KEY MESSAGES...

- A major severe storm outbreak remains expected later this
  afternoon through evening. Large hail, damaging winds, and
  tornadoes will all be possible.

- Thunderstorms return to the forecast Wednesday through
  Saturday. Severe storms remain possible Wednesday into
  Wednesday night and flooding is increasingly likely in the
  days following due to multiple rounds of heavy rainfall.

&&

.DISCUSSION...
Issued at 1215 PM CDT Sun Mar 30 2025

Our potential for severe storms remains unchanged as this major
system makes entry and passage later this afternoon and evening.
Shear really picks up best after 21z, which is when moisture
return and instability is peaking just as the cold front makes
entry. All the CAMs have some form or fashion of a couple line
segments taking shape and moving over the area with likely
damaging winds, large hail, and potentially large/long-tracked
tornadoes. It looks like with time the system evolves into a
line/LEWP as the evening wears on, with embedded circulations
remaining a concern. And while some modeling (NAM for ex)
lingers it after midnight, most modeling suggests the worst of
it is past by then.

After a brief reprieve for a work week starting recovery, we
fire back up again by mid week. Wednesday into Wednesday night
still looks like the best time frame for our next potentially
major severe weather outbreak, with our entire region under a
30% Enhanced outlook. All modes severe will again be in play.

The other component that comes into greater focus on the back
half of the week is heavy rain and flooding potential. The
models have been consistently signalling numerous rounds of
showers/storms producing multiple inches of rainfall for the
area in the Wednesday-Saturday time frame. Projected storm
totals of 4-8" are not out of the question, and this will lead
to river and flash flooding issues. An ESF transitioning to a
Flood Watch looks to be soon forthcoming...as that message will
without doubt be amplified in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1215 PM CDT Sun Mar 30 2025

Base restrictions already in play will continue with IFR to MVFR
CIGS prevailing, depsite occasional warm sector BINOVC that may
present at times. Scattered showers become prevalant thunderstorms
as the front nears/makes passage later this afternoon/evening
into the overnight. Gusty south to southwest winds ahead of the
front shift to northwest after passage, though some gusts may
come in with it as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 30, 1:48 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
248 PM CDT Sun Mar 30 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
248 PM CDT Sun Mar 30 2025 /348 PM EDT Sun Mar 30 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A major severe weather event is expected, and tornado watches are
in effect, refer to the watch for details. Tornadoes, some strong
and long track, very large hail in excess of 2 inches in
diameter, and damaging winds are all possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms reenter the forecast Wednesday through Saturday,
including the possibility of severe storms Wednesday into
Wednesday night. In addition, a significant heavy rainfall and
flooding scenario is becoming more likely due to several rounds of
heavy rainfall anticipated Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Mar 30, 4:33 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
533 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Hail             Qulin                   36.60N 90.25W
03/30/2025  E1.00 Inch       Butler             MO   Amateur Radio

&&

CW
Local storm report, Mar 30, 4:41 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
541 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             Hurst                   37.84N 89.14W
03/30/2025  E1.50 Inch       Williamson         IL   Emergency Mngr

&&

CW
Local storm report, Mar 30, 4:43 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
543 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             1 SSE Hurst             37.82N 89.13W
03/30/2025  M0.88 Inch       Williamson         IL   Trained Spotter

&&

BM
Local storm report, Mar 30, 4:44 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
544 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             Energy                  37.78N 89.02W
03/30/2025  M0.25 Inch       Williamson         IL   Trained Spotter

&&

BM
Local storm report, Mar 30, 4:53 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
553 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Tstm Wnd Gst     Bloomfield              36.89N 89.93W
03/30/2025  E60 MPH          Stoddard           MO   Trained Spotter

            Small branches broken.

&&

CW
Local storm report, Mar 30, 4:54 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
554 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Hail             Dexter                  36.80N 89.96W
03/30/2025  M1.00 Inch       Stoddard           MO   Emergency Mngr

&&

CW

The radar

The Evansville,IN radar (KVWX), 29 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Vanderburgh

When
March 30, 4:55 PM CST to 5:00 PM CST
Where
Vanderburgh County, 0.44 mi NNE of Erskin to 0.69 mi S of Daylight
Measured
1 in hail
Reported by
Public
Coordinates
38.056, -87.526

Hail ranging in size from nickels to quarters just north and northeast of the Evansville Regional Airport.

Hail, Posey

When
March 30, 4:58 PM CST
Where
Posey County, 2.17 mi E of Poseyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.170, -87.740

Nickel size hail fell 2 miles east of Poseyville.

Hail, Warrick

When
March 30, 6:00 PM CST
Where
Warrick County, 1.22 mi SSW of Boonville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.033, -87.278

Hail up to the size of quarters fell just south of Boonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247470, 1247472, 1247475.